Rhode Island, 2013Flash Flood and Lightning Strike in Rhode Island, September 1, 2013
September 1, 2013 · NWS BOX · 2 events in 2 counties and zones
An upper level disturbance moved over southern New England bringing showers and thunderstorms to the region. Precipitable water values over two inches indicated a very moist atmosphere; in addition, weak winds at the mid levels resulted in very slow moving storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $102,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved over southern New England bringing showers and thunderstorms to the region. Precipitable water values over two inches indicated a very moist atmosphere; in addition, weak winds at the mid levels resulted in very slow moving storms. Both of these things led to torrential rainfall and flash flooding. This is the second day in a row that parts of Kent County received between three and four inches of rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 1, 3:25 AM EST, 25 minutes earlier.
Area forecast discussion, Sep 1, 3:25 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
425 AM EDT SUN SEP 1 2013
.SYNOPSIS...
A STALLED FRONTAL BOUNDARY STRETCHING FROM NEW YORK STATE INTO NEW
ENGLAND WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS WITH
HEAVY RAIN AT TIMES TODAY THROUGH TUESDAY. SHOWERS AND THUNDERSTORMS
MAY BECOME MORE WIDESPREAD LATE TONIGHT INTO MONDAY AND EARLY
TUESDAY AS A COLD FRONT MOVES ACROSS THE REGION. DRIER...COOLER AND
MUCH LESS HUMID WEATHER ARRIVES MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THIS MORNING...
CONVECTION CONTINUES TO FIRE EARLY THIS MORNING ACROSS CENTRAL MA
AND EASTERN CT IN RESPONSE TO A WEAK MID LEVEL SHORT WAVE OVER NY/PA
AND NJ. ATMOSPHERE OVER SOUTHERN NEW ENGLAND IS FAIRLY UNSTABLE FOR
THIS TIME OF NIGHT/MORNING WITH OBSERVED MU CAPES 1000-1500J/KG AND
MID LEVEL LAPSE RATES AROUND 6C/KM. SURFACE DEW PTS IN THE L70S
CONTRIBUTING TO THIS INSTABILITY.
MAIN CONCERN WITH ANY STRONG TSTMS EARLY THIS MORNING WILL BE
TORRENTIAL DOWNPOURS AND FLOOD POTENTIAL...AS PWATS ARE AROUND 2
INCHES AND K INDICES NEAR 40! WEAK WINDS ALOFT WILL YIELD SLOW
MOVING STORMS INCREASING THE RISK OF LOCALIZED FLOODING. AS FOR THE
RISK OF STRONG TO SEVERE WINDS WITH STORMS...RISK IS VERY LOW GIVEN
THE WEAK WINDS ALOFT AND STORM STRUCTURE/STORM CORES HAVE BEEN VERY
NARROW. HOWEVER CAN/T COMPLETELY RULE OUT AN ISOLATED GUSTY TSTM
GIVEN INSTABILITY PARAMETERS SUPPORT ISOLATED STRONG
UPDRAFT/DOWNDRAFT POTENTIAL.
GOOD MODEL AGREEMENT THAT GREATEST INSTABILITY WILL DRIFT SE THIS
MORNING. THUS EXPECTING CONVECTION TO TRANSLATE EAST SOUTHEAST INTO
RI AND EASTERN MA ALONG WITH SOME REDEVELOPMENT. AFTER 12Z BEST
INSTABILITY SHOULD BEGIN TO MOVE OFFSHORE. THIS SHOULD PROVIDE A
LULL IN THE ACTIVITY BEFORE NEW CONVECTION FIRES THIS AFTERNOON.
THIS AFTERNOON...
LOW CONFIDENCE FORECAST FOR THIS AFTERNOON GIVEN THE WEAK SYNOPTIC
SCALE FORCING ENVIRONMENT. THERE SHOULD BE A LULL IN THE CONVECTION
LATER THIS MORNING AS A LEAD SHORT WAVE /ALBEIT WEAK/ MOVES OFFSHORE
12Z-15Z. THEREAFTER DIFFICULT TO FIND A TRIGGER FOR NEW CONVECTION
THIS AFTERNOON. HOWEVER IT WON'T TAKE MUCH TO GENERATE TSTMS AS ALL
MODEL GUIDANCE INCLUDING THE GEFS AND ECMWF OFFERING CAPES 1200-
1800J/KG BY 18Z. THE WEAK MOIST CYCLONIC FLOW ALOFT COMBINED WITH
ANY LEFTOVER BOUNDARIES FROM CONVECTION EARLY THIS MORNING MAY BE
SUFFICIENT TO INITIATE NEW CONVECTION. IF SEABREEZE BOUNDARIES
DEVELOP THAT COULD BECOME A FOCUS FOR CONVECTION.
SO CONFIDENCE IS MODERATE TO HIGH ON NEW CONVECTION FIRING THIS
AFTERNOON BUT LOWER CONFIDENCE ON AREAL COVERAGE GIVEN WEAK SYNOPTIC
SCALE FORCING ENVIRONMENT. MAIN HAZARD WITH STORMS WILL BE
TORRENTIAL DOWNPOURS GIVEN HIGH PWAT AIRMASS /NEAR 2 INCHES/ AND
WEAK WINDS ALOFT YIELDING SLOW MOVING STORMS. THUS RISK FOR FLASH
FLOODING EXIST BUT CONFIDENCE LOW ON AREAL COVERAGE. THEREFORE HELD
OFF ON ISSUING A FLASH FLOOD WATCH. LATER SHIFTS WILL NEED TO
REEVALUATE.
ANOTHER WARM AND MUGGY DAY WITH DEW PTS IN THE U60S AND L70S. JUST
LIKE YESTERDAY AMOUNT OF SUNSHINE REMAINS UNCERTAIN. NEVERTHELESS
GIVEN THE WARM START THIS MORNING /LOW TO MID 70S/ ONLY A FEW HOURS
OF SUNSHINE WILL KICK TEMPS INTO THE LOW TO MID 80S.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
TONIGHT AND MONDAY...
HIGHER AMPLITUDE SHORT WAVE MOVES ACROSS THE REGION. THIS WILL
PROVIDE STRONGER SYNOPTIC SCALE LIFT ALONG WITH INCREASING WIND
FIELDS ALOFT. THIS SHOULD YIELD MORE WIDESPREAD AND ORGANIZED
CONVECTION. THEREFORE LIKELY POPS FROM THE GFS AND NAM SEEM
REASONABLE.
HEAVY DOWNPOURS LIKELY WITH PWATS ABOUT +2 STD FROM CLIMO. LOW RISK
OF A FEW STORMS WITH STRONG WINDS AS WIND FIELDS ALOFT INCREASE.
THIS WILL HINGE ON MAGNITUDE OF INSTABILITY WHICH IS UNCERTAIN AT
THIS TIME RANGE GIVEN POTENTIAL CLOUD COVER FROM CONVECTION TONIGHT
INTO MON MORNING.
WARM AND HUMID CONDITIONS CONTINUE AS SOUTHERN NEW ENGLAND REMAINS
IN THE WARM SECTOR.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
HIGHLIGHTS...
* HUMID WITH SHOWERS AND THUNDERSTORMS ON TUESDAY
* SEASONABLE AND LESS HUMID MID-WEEK
* DRY AND COOLER FOR THE END OF THE WEEK
CONFIDENCE LEVEL/MODEL GUIDANCE...
MODERATE CONFIDENCE IN OVERALL FORECAST. CONTINUE TO HAVE
INCREASING CONFIDENCE FOR THE TEMPERATURE ASPECT IN THE FORECAST.
MODERATE CONFIDENCE IN TIMING OF PRECIPITATION WITH HIGH
CONFIDENCE THAT PRECIP WILL OCCUR ON TUESDAY. THE LATEST MODEL
GUIDANCE SHOWS RELATIVELY GOOD AGREEMENT WITH THE LARGE-SCALE FLOW
THROUGH THE UPCOMING MEDIUM RANGE PERIOD. A BROAD TROUGH ACROSS
THE GREAT LAKES AND INTO THE NORTHEAST WILL BE ACCOMPANIED BY
OCCASIONAL COLD FRONTAL PASSAGES AND BRIEF PERIODS OF RAINFALL AND
COOLER TEMPERATURES. SEEMS THIS FLOW WILL BE PERSISTENT FOR
SOMETIME AS MODELS ARE NOT INDICATING A PATTERN CHANGE ANYTIME
SOON.
DETAILS...
TUESDAY...
CONVECTION WILL CONTINUE OVERNIGHT AS ELEVATED INSTABILITY
REMAINS ACROSS THE REGION AND SHOWALTERS DROP TO -4. THIS COMBINED
WITH DEWS ABOVE 70F WILL ALLOW FOR STORMS TO CONTINUE TO
REGENERATE . THE MAIN FORCING MECHANISMS...THE COLD FRONT...WILL
MOVE THROUGH SOUTHERN NEW ENGLAND ON TUESDAY. MAIN QUESTION IS THE
TIMING. MODELS HAVE SHIFTED MORE TOWARDS A SLOWER SOLUTION THEN
COMPARED TO LAST NIGHT. THEREFORE BELIEVE THAT THERE IS A CHANCE
FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ESP ACROSS THE EASTERN
HALF OF THE REGION. HEAVY SHOWERS ARE POSSIBLE WITH MAIN CONCERN
BEING NUISANCE FLOODING AS PWAT VALUES WILL BE 1.5 TO 2 INCHES.
MODERATE CONFIDENCE IN STRONG/SEVERE STORMS AS SHEAR VALUES
INCREASE BETWEEN 30-40KTS. INSTABILITY SHOULD REACH AROUND
1000-2000 J/KG AS DEWPOINTS WILL BE HIGH...HOWEVER LIMITING FACTOR
WILL BE CLOUD COVER. WILL NEED TO CONTINUE TO MONITOR.
WEDNESDAY...
COLD FRONT WILL BE WELL OFFSHORE BY WEDNESDAY. WEAK SURFACE HIGH
PRESSURE WILL TRY TO PUSH INTO THE REGION ALLOWING FOR DRY WEATHER
AND COOLER DEWPOINTS.
THURSDAY THROUGH SATURDAY...
MODELS ARE INDICATING A POLAR FRONT WILL MOVE THROUGH ON THURSDAY
BRINGING SOME ISOLATED/SCATTERED SHOWERS. HAVE A LOWER CONFIDENCE
AS THERE IS A GOOD AMOUNT OF DRY AIR ACROSS THE AREA. BEHIND THIS
FRONT IS A MORE FALL LIKE AIRMASS BRINGING OVERNIGHT LOWS IN THE
40S AND HIGHS ONLY IN THE 60S WITH THURSDAY NIGHT/FRIDAY MORNING
HAVING THE BEST SHOT FOR THE COOLEST TEMPS. HIGH PRESSURE FILTERS
IN ON FRIDAY WITH TEMPS MODERATING BACK UP TO AVERAGE BY FRIDAY
AND SATURDAY.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
OVERVIEW...LOW CONFIDENCE ON ALL ASPECTS OF FORECAST. TAFS WERE
DERIVED FROM AN EVEN BLEND OF GFS AND NAM MODELS.
TODAY...TSTMS OVER WESTERN AND CENTRAL PORTIONS OF MA/CT WILL MOVE
SOUTHEAST TOWARD RI AND SOUTHEAST MA 06Z-12Z...THEN OFFSHORE AFTER
12Z. A BRIEF LULL BEFORE NEW TSTMS FIRE AFT 15Z. LOW CONFIDENCE ON
EXACT AREAL COVERAGE OF TSTMS. MAIN THREAT WILL BE VERY HEAVY RAIN
WITH ANY GIVEN STORM. IFR CONDITIONS THIS MORNING SHOULD LIFT TO
MVFR AND POSSIBLY VFR THIS AFTERNOON...BUT BRIEFLY BACK TO MVFR IN
TSTMS.
TONIGHT...MORE TSTMS EXPECTED BUT LOW CONFIDENCE ON AREAL
COVERAGE. AGAIN MAIN THREAT WILL BE HEAVY RAIN. MODERATE TO HIGH
PROBABILITY OF IFR ACROSS RI AND EASTERN MA.
MONDAY...SHOWERS AND TSTMS COULD BE WIDESPREAD WITH HEAVY RAIN THE
MAIN HAZARD. IFR IN THE MORNING MAY LIFT TO MVFR AND PERHAPS VFR
DURING THE AFTERNOON.
KBOS TERMINAL...TSTMS OVER WESTERN-CENTRAL MA AND CT SHOULD SHIFT
SOUTHEAST INTO RI AND SOUTHEAST MA TOWARD SUNRISE. LOGAN WILL BE
ON THE NW FRINGE OF TSTMS. AFTER 12Z TSTMS WILL BEGIN MOVING
OFFSHORE. HOWEVER NEW TSTMS WILL LIKELY DEVELOP BY 15Z-16Z. HEAVY
RAIN THE MAIN HAZARD WITH ANY STORM.
KBDL TERMINAL...NUMEROUS TSTMS THROUGH 08Z-09Z AND THEN SHOULD
SHIFT SE INTO RI. HOWEVER NEW TSTMS WILL LIKELY DEVELOP BY 15Z-
16Z. HEAVY RAIN THE MAIN HAZARD.
OUTLOOK...MONDAY NIGHT THROUGH FRIDAY...
MONDAY NIGHT-TUESDAY...LOW CONFIDENCE
MAINLY FOR TIMING. MVFR CONDITIONS WITH LOCALIZED IFR IN
SHOWERS/TSTMS. PERIODS OF HEAVY RAINFALL WILL REDUCE VSBYS AS WELL.
WEDNESDAY-FRIDAY...HIGH CONFIDENCE. VFR.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
TODAY...
TSTMS WITH VERY HEAVY RAIN AND A FEW STRONGER STORMS WITH SMALL HAIL
LIKELY EARLY THIS MORNING ACROSS THE SOUTH COASTAL WATERS. STORMS
WILL BEGIN TO MOVE OFFSHORE AFTER 12Z. HOWEVER NEW TSTM WILL LIKELY
FORM OVER LAND THIS AFTERNOON. HEAVY RAIN/POOR VSBY MAIN THREAT THIS
AFTERNOON. MODEST SSW WIND AND WAVES CONTINUE.
TONIGHT AND MONDAY...
TSTMS MAY BECOME MORE WIDESPREAD/NUMEROUS THIS FORECAST PERIOD.
HEAVY RAIN AND GUSTY WINDS LIKELY. SSW WINDS AND WAVES CONTINUE.
REDUCED VSBY IN HEAVY RAIN AND PATCHY FOG.
OUTLOOK...MONDAY NIGHT THROUGH FRIDAY...
EXPECT SEAS TO REMAIN MOSTLY BELOW SCA THRESHOLDS THROUGH THE
PERIOD. LOW PROB FOR A FEW GUSTS TO 25 KTS ARE POSSIBLE TUES
AFTERNOON BEHIND THE COLD FRONT. OTHERWISE EXPECT WIND AND SEAS TO
BE BELOW SCA STARTING WEDNESDAY.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
&&
SYNOPSIS...NOCERA/DUNTEN
NEAR TERM...NOCERA
SHORT TERM...NOCERA
LONG TERM...DUNTEN
AVIATION...NOCERA/DUNTEN
MARINE...NOCERA/DUNTEN
Hazardous weather outlook, Sep 1, 3:35 AM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
435 AM EDT SUN SEP 1 2013
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-020845-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
435 AM EDT SUN SEP 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. THERE IS A LOW RISK
FOR ISOLATED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY INTO
TUESDAY. A FEW OF THESE STORMS MAY CONTAIN HEAVY RAINFALL LEADING
TO FLOODING. A FEW STRONG TO SEVERE STORMS ARE ALSO POSSIBLE ON
MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230>237-250-251-254>256-020845-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
435 AM EDT SUN SEP 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE WATERS TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE WATERS MONDAY AND
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
In the hours before
Special weather statement, Aug 31, 10:12 PM EST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1112 PM EDT SAT AUG 31 2013
CTZ002-010400-
HARTFORD-
1112 PM EDT SAT AUG 31 2013
...STRONG THUNDERSTORM IN HARTFORD COUNTY...
AT 1111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER AVON...OR NEAR FARMINGTON...MOVING
NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PEAS...WIND GUSTS UP TO 40 MPH AND TORRENTIAL
DOWNPOURS WITH MINOR LOCALIZED FLOODING CAN BE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HARTFORD...WEST HARTFORD...MANCHESTER...EAST HARTFORD...ENFIELD...
WINDSOR...SOUTH WINDSOR...FARMINGTON...SIMSBURY...BLOOMFIELD...
AVON...SUFFIELD...WINDSOR LOCKS...EAST WINDSOR...CANTON AND EAST
GRANBY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.
&&
LAT...LON 4175 7290 4180 7291 4201 7258 4177 7252
TIME...MOT...LOC 0311Z 247DEG 16KT 4181 7284
NOCERA
Special weather statement, Aug 31, 10:25 PM EST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1125 PM EDT SAT AUG 31 2013
MAZ005-013-010400-
CENTRAL MIDDLESEX COUNTY-WESTERN NORFOLK-
1125 PM EDT SAT AUG 31 2013
...STRONG THUNDERSTORM IN SOUTH CENTRAL MIDDLESEX...NORTHWESTERN
NORFOLK AND EXTREME EAST CENTRAL WORCESTER COUNTIES...
AT 1123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER HOPKINTON...OR NEAR MILFORD...MOVING EAST
AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS...WIND GUSTS UP TO 40 MPH AND
TORRENTIAL DOWNPOURS CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FRAMINGHAM...NATICK...NEEDHAM...WELLESLEY...WALPOLE...SUDBURY...
ASHLAND...HOPKINTON...HOLLISTON...WAYLAND...MEDFIELD...WESTON...
SOUTHBOROUGH...MILLIS...DOVER AND SHERBORN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.
&&
LAT...LON 4239 7133 4219 7125 4218 7150 4219 7150
4219 7154 4224 7156 4227 7151 4228 7151
TIME...MOT...LOC 0323Z 247DEG 19KT 4222 7152
NOCERASpecial weather statement, Sep 1, 3:17 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
417 AM EDT SUN SEP 1 2013
MAZ017-020-RIZ002-004-005-010900-
NORTHERN BRISTOL-SOUTHERN BRISTOL-BRISTOL-EASTERN KENT-SOUTHEAST
PROVIDENCE-
417 AM EDT SUN SEP 1 2013
...STRONG THUNDERSTORM IN WEST CENTRAL PLYMOUTH...BRISTOL...
NORTHEASTERN KENT...BRISTOL AND SOUTHEASTERN PROVIDENCE COUNTIES...
AT 416 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CRANSTON...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PEAS...WIND GUSTS UP TO 40 MPH AND
TORRENTIAL DOWNPOURS CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PROVIDENCE...NEW BEDFORD...FALL RIVER...WARWICK...CRANSTON...
TAUNTON...EAST PROVIDENCE...DARTMOUTH...BRISTOL...SOMERSET...
BARRINGTON...SWANSEA...SEEKONK...REHOBOTH...WARREN...LAKEVILLE...
FREETOWN...DIGHTON AND BERKLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.
&&
LAT...LON 4169 7148 4177 7148 4189 7098 4186 7097
4182 7103 4178 7102 4179 7096 4170 7095
4170 7118 4171 7118 4173 7122 4173 7126
4170 7125 4169 7129 4172 7129 4179 7138
4169 7137
TIME...MOT...LOC 0816Z 261DEG 27KT 4176 7143
NOCERALightning, Washington
- When
- September 1, 3:50 AM EST
- Where
- Washington County, 0.93 mi E of Wyoming
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 41.518, -71.702
The Providence Journal reported that two horses died in a barn fire in Hopkinton caused by a lightning strike. The horses were 6 and 17 years old.
Flash Flood, Kent
- When
- September 1, 7:00 AM EST to 10:00 AM EST
- Where
- Kent County, 1.9 mi NNW of Rice City Pt to 0.72 mi WSW of Hopkins Hollow
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Amateur Radio
- Coordinates
- 41.724, -71.787
Heavy rain fell across Coventry, RI resulting in substantial flash flooding. Route 117 was flooded at several points, including near Route 116 under the railroad trestle, near South Main, and near Paine Memorial Field. Many cars became stuck in flood waters along Route 117. The area near 1070 Tiogue Avenue was flooded and impassable. The intersection of Hopkins Hill Road and Tiogue Avenue was flooded with four cars stuck in the flood waters. The intersection of Laurel Avenue and Washington Street was flooded and impassable. Hopkins Hill Road was closed due to flooding between South Main Street and Route 3.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, September 1 to 30, 2013$22 million · 8 events
- Damaging Winds and Lightning Strike in South Carolina, September 1, 20131 death · 50 kt wind · 3 events
- Wildfire in California, September 1 to 30, 2013$15 million · 1 event
- Drought in Oklahoma, September 1 to 30, 2013$8.0 million · 3 events
- Flash Flooding in Nevada, September 1 to 4, 2013$1.0 million · 5 events
- Drought in Texas, September 1 to 30, 2013$114,000 · 39 events
- Flash Flooding in Arizona, September 1 to 4, 2013$532,000 · 5 events
- Tornado and Flash Flooding in Massachusetts, September 1, 2013$140,000 · EF0 · 10 events
- Hail and Damaging Winds in Arkansas, September 1, 2013$106,000 · 52 kt wind · 12 events
- Hail and Damaging Winds in Missouri, September 1, 2013$126,000 · 1 in hail · 8 events
- Flash Flooding and Debris Flows in Utah, September 1 to 4, 2013$75,000 · 53 kt wind · 13 events
- Wildfire in California, September 1 to 30, 20135 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469576, 469572.